Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 309, NWS Nashville, TN

June 14, 1998Hickman County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 14, 1998, 3:23 AM CDT for Hickman County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1998, 3:23 AM CDT (08:23 UTC)
Expired
Jun 14, 1998, 4:10 AM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Hickman County, TN

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:25 AM CDTThunderstorm Wind 50North Portion, TNElectric company reported trees down in the Bucksnort and Only areas in northern Hickman county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:30 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WUUS1 KBNA 140824 RRA
SVRBNA
TNC081-140910-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
323 AM CDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HICKMAN COUNTY IN MIDDLE TENNESSEE

* UNTIL 410 AM CDT

* AT 321 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 2 MILES EAST OF CENTERVILLE MOVING EAST AT
  40 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR CENTERVILLE AT 330 AM.

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:00 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 14, 2:00 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 AM CDT SUN JUN 14 1998

ETA/NGM FRLY CONSISTENT WITH MOVMT OF FEATURES.  BLV WE CUD SEE DECENT
ROUND OF SVR WX TDY AS GUD INGREDIENTS PUSH ACRS FA.  STUFF ALREADY
LUKS BAD HEADING TWRD NW ZNS BUT BLV WL SEE MORE BAD STUFF THIS AFTN
AS SLGTLY DRYR AIR PUSHES INTO MID LVLS.  LKLY POPS LUKG GUD.

DRY SLOT OVR RGN TNGT/MON BUT SFC TROF TO W AND INHERENT BNDRYS IN
ADDITION TO UPR TROF SHUD KEEP CHC POPS GOING THRU LATTR PD.  07

BNA 84/69/88 732

In the hours before

Special weather statement, Jun 13, 11:15 PM CDT, 4 hours 8 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-140425-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1115 PM CDT SAT JUN 13 1998

...THREAT OF SEVERE WEATHER SUNDAY ACROSS MIDDLE TENNESSEE...

A STRONG STORM SYSTEM IS EXPECTED TO MOVE ACROSS NEBRASKA AND
IOWA SUNDAY AND SUNDAY NIGHT AND BRING A THREAT OF SEVERE
WEATHER TO MIDDLE TENNESSEE.

AT THIS TIME IT APPEARS THE HIGHEST RISK FOR SEVERE WEATHER WILL
BE SUNDAY AFTERNOON AND EVENING. DAMAGING THUNDERSTORM WINDS WILL BE
THE MAIN THREAT...AS WELL AS PERHAPS A FEW TORNADOES. SCATTERED
THUNDERSTORMS WILL DEVELOP LATE TONIGHT OVER SOUTHERN AND WESTERN
SECTIONS OF MIDDLE TENNESSEE AND THEN SPREAD NORTHWARD OVER THE
REMAINDER OF THE MID-STATE BY NOON SUNDAY. HEAVY RAINFALL IS
POSSIBLE AS THIS FIRST BATCH OF THUNDERSTORMS MOVES THROUGH.

A SECOND ROUND OF THUNDERSTORMS WILL DEVELOP ACROSS THE AREA SUNDAY
AFTERNOON AND EVENING...A FEW OF WHICH COULD BECOME SEVERE WITH
DAMAGING WINDS.

RESIDENTS OF MIDDLE TENNESSEE ARE ENCOURAGED TO TUNE TO A RELIABLE
SOURCE OF WEATHER INFORMATION...SUCH AS NOAA WEATHER RADIO...EARLY
SUNDAY MORNING FOR THE LATEST ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Jun 13, 11:15 PM CDT, 4 hours 8 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-141000-

SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE NASHVILLE TN
1115 PM CDT SAT JUN 13 1998

...THREAT OF SEVERE WEATHER SUNDAY ACROSS MIDDLE TENNESSEE...

A STRONG STORM SYSTEM IS EXPECTED TO MOVE ACROSS NEBRASKA AND
IOWA SUNDAY AND SUNDAY NIGHT AND BRING A THREAT OF SEVERE
WEATHER TO MIDDLE TENNESSEE.

AT THIS TIME IT APPEARS THE HIGHEST RISK FOR SEVERE WEATHER WILL
BE SUNDAY AFTERNOON AND EVENING. DAMAGING THUNDERSTORM WINDS WILL BE
THE MAIN THREAT...AS WELL AS PERHAPS A FEW TORNADOES. SCATTERED
THUNDERSTORMS WILL DEVELOP LATE TONIGHT OVER SOUTHERN AND WESTERN
SECTIONS OF MIDDLE TENNESSEE AND THEN SPREAD NORTHWARD OVER THE
REMAINDER OF THE MID-STATE BY NOON SUNDAY. HEAVY RAINFALL IS
POSSIBLE AS THIS FIRST BATCH OF THUNDERSTORMS MOVES THROUGH.

A SECOND ROUND OF THUNDERSTORMS WILL DEVELOP ACROSS THE AREA SUNDAY
AFTERNOON AND EVENING...A FEW OF WHICH COULD BECOME SEVERE WITH
DAMAGING WINDS.

RESIDENTS OF MIDDLE TENNESSEE ARE ENCOURAGED TO TUNE TO A RELIABLE
SOURCE OF WEATHER INFORMATION...SUCH AS NOAA WEATHER RADIO...EARLY
SUNDAY MORNING FOR THE LATEST ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Jun 13, 11:15 PM CDT, 4 hours 8 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-140425-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1115 PM CDT SAT JUN 13 1998

...THREAT OF SEVERE WEATHER SUNDAY ACROSS MIDDLE TENNESSEE...

A STRONG STORM SYSTEM IS EXPECTED TO MOVE ACROSS NEBRASKA AND
IOWA SUNDAY AND SUNDAY NIGHT AND BRING A THREAT OF SEVERE
WEATHER TO MIDDLE TENNESSEE.

AT THIS TIME IT APPEARS THE HIGHEST RISK FOR SEVERE WEATHER WILL
BE SUNDAY AFTERNOON AND EVENING. DAMAGING THUNDERSTORM WINDS WILL BE
THE MAIN THREAT...AS WELL AS PERHAPS A FEW TORNADOES. SCATTERED
THUNDERSTORMS WILL DEVELOP LATE TONIGHT OVER SOUTHERN AND WESTERN
SECTIONS OF MIDDLE TENNESSEE AND THEN SPREAD NORTHWARD OVER THE
REMAINDER OF THE MID-STATE BY NOON SUNDAY. HEAVY RAINFALL IS
POSSIBLE AS THIS FIRST BATCH OF THUNDERSTORMS MOVES THROUGH.

A SECOND ROUND OF THUNDERSTORMS WILL DEVELOP ACROSS THE AREA SUNDAY
AFTERNOON AND EVENING...A FEW OF WHICH COULD BECOME SEVERE WITH
DAMAGING WINDS.

RESIDENTS OF MIDDLE TENNESSEE ARE ENCOURAGED TO TUNE TO A RELIABLE
SOURCE OF WEATHER INFORMATION...SUCH AS NOAA WEATHER RADIO...EARLY
SUNDAY MORNING FOR THE LATEST ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Jun 13, 11:15 PM CDT, 4 hours 8 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-141000-

SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE NASHVILLE TN
1115 PM CDT SAT JUN 13 1998

...THREAT OF SEVERE WEATHER SUNDAY ACROSS MIDDLE TENNESSEE...

A STRONG STORM SYSTEM IS EXPECTED TO MOVE ACROSS NEBRASKA AND
IOWA SUNDAY AND SUNDAY NIGHT AND BRING A THREAT OF SEVERE
WEATHER TO MIDDLE TENNESSEE.

AT THIS TIME IT APPEARS THE HIGHEST RISK FOR SEVERE WEATHER WILL
BE SUNDAY AFTERNOON AND EVENING. DAMAGING THUNDERSTORM WINDS WILL BE
THE MAIN THREAT...AS WELL AS PERHAPS A FEW TORNADOES. SCATTERED
THUNDERSTORMS WILL DEVELOP LATE TONIGHT OVER SOUTHERN AND WESTERN
SECTIONS OF MIDDLE TENNESSEE AND THEN SPREAD NORTHWARD OVER THE
REMAINDER OF THE MID-STATE BY NOON SUNDAY. HEAVY RAINFALL IS
POSSIBLE AS THIS FIRST BATCH OF THUNDERSTORMS MOVES THROUGH.

A SECOND ROUND OF THUNDERSTORMS WILL DEVELOP ACROSS THE AREA SUNDAY
AFTERNOON AND EVENING...A FEW OF WHICH COULD BECOME SEVERE WITH
DAMAGING WINDS.

RESIDENTS OF MIDDLE TENNESSEE ARE ENCOURAGED TO TUNE TO A RELIABLE
SOURCE OF WEATHER INFORMATION...SUCH AS NOAA WEATHER RADIO...EARLY
SUNDAY MORNING FOR THE LATEST ON THIS DEVELOPING WEATHER SITUATION.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:10 AM CDTSevere Thunderstorm WarningOHXBenton50 min
Jun 14, 2:26 AM CDTSevere Thunderstorm WarningOHXHumphreys64 min
Jun 14, 3:47 AM CDTSevere Thunderstorm WarningOHXMaury48 min
Jun 14, 4:18 AM CDTSevere Thunderstorm WarningOHXGiles, Marshall62 min
Jun 14, 4:42 AM CDTSevere Thunderstorm WarningOHXLincoln48 min
Jun 14, 10:22 AM CDTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner48 min
Jun 14, 10:37 AM CDTTornado WarningOHXSumner33 min
Jun 14, 10:50 AM CDTTornado WarningOHXMacon35 min
Jun 14, 11:05 AM CDTSevere Thunderstorm WarningOHXTrousdale35 min
Jun 14, 11:06 AM CDTSevere Thunderstorm WarningOHXClay, Jackson49 min
Jun 14, 11:15 AM CDTTornado WarningOHXSmith, Trousdale20 min
Jun 14, 11:22 AM CDTSevere Thunderstorm WarningOHXOverton, Pickett48 min
Jun 14, 11:37 AM CDTSevere Thunderstorm WarningOHXPutnam48 min
Jun 14, 12:07 PM CDTSevere Thunderstorm WarningOHXWhite33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.